Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Please Dr Bob, HELP - this 'fluffer nutter' is going totally BONKERS!
May 9, 2010

Dear Dr Bob - I am going to come clean with you. I have written a few times over the years, ever since getting pregnant 5 years ago and developing puerpural psychosis which turned into OCD around the possibility of HIV infection. Until I got pregnant I rarely concerned myself with thoughts of disease; now I think of nothing else - the fear of HIV rules my life. I have been on anti-psychotic and anti-depressant medications since becoming pregnant and going bonkers and I have had counselling / cognitive behavioural therapy intermittently over the course of the 5 years - sometimes, my anxiety is so debilitating that I can't leave the house and am unable to attend counselling sessions. Over the last few months I have tried to be calm when writing to you - I know you are horrendlously busy but I desperately need your advice as my GP lacks the specialist knowledge to help me...The reason I am turning to you again is that I am confused by some seemingly contradictory answers you have given to me and others. Basically, in August of 2009, I became convinced that I had stood on a HIV infected needle. I decided that I would get a test but only after 6 months had passed, so that I could be confident of the result. However, during those 6 months I developed exzcma on my hand which required treatment with steroid cream. I used the cream for 1 month and it was at that point that I wrote to you, asking whether this would affect my test results. Your advice was to wait 3 months after finishing the cream. However, since then, others have written in with similar questions and your response seems to be that topical steroid cream would not have any bearing on test results. I am so confused, Dr Bob! It is now 10 months since my possible exposure...I desperately want to have the test as I can hardly bear the paralysing fear that I am experiencing but I don't want to risk an inconclusive result - also, as others have mentioned, the terrifying prospect of having blood taken (because of course I am convinced that the needle itself could be contaminated) means that I only want to take the test once and for all! My GP is a lovely man but he confesses that he is uncertain about whether an HIV test could be affected by steroid hand cream. Dr Bob, please believe me when I say that I search the archives religiously and read every single one of your responses - which is why I am confused, as your responses to steroid cream related questions seems contradictory. I don't mean to criticise you - you are a wonderful resource for people and I think it's amazing that you spend so much time answering questions and constantly having to think about HIV when I am sure you'd much rather not think about it! I know I HATE thinking about it - and it's all I ever seem to do!!! I have tried to be calm and good-humoured in my recent questions to you but haven't yet received a reply...I am hoping that by being totally honest with you about how much your response means to me, you will find the time just to clarify everything for me and put me out of my current misery. I am a total wreck and my gorgeous little boy needs a happy Mummy not this disaster of a person! Thankyou so much for taking the time to read this - please, please advise me, if you can! Thanks again - you don't know how much this means to me, sincerely, a Mum in torment in the UK.

Response from Dr. Frascino

Hello Fluffernutter Going Totally Bonkers,

I very much respect and appreciate honesty, and so here's your response! It is difficult to compare my response to one question to another, because the situations are usually not identical. Also, if I have only incomplete information upon which to render advice as is often the case, I tend to opt for a conservative recommendation. Steroid creams come in a wide variety of strengths, and are used for an even wider array of skin ailments. Often a questioner may not include the strength of his steroid cream or the condition for which it was prescribed or the dose or the extent of the area being treated. All of these factors can influence how much of the steroid is absorbed systemically where it could have an affect on the immune system's responses. A very conservative response to a general question involving topical steroids that does not provide the detailed information mentioned above would be to wait a few months after the steroid use and then get the test. This would preclude any worry about steroids affecting the results. In reality only very potent, high-dose steroids (usually given orally or intravenously) would have even the theoretical chance of affecting specific antibody production. Consequently my initial advice to you was way overcautious if you only used a topical steroid on your hands for a month. At this point I am extremely confident your HIV-antibody test results will be accurate and not at all influenced by your steroid cream use. OK?

Your risk of contracting HIV from standing on an HIV needle is essentially nonexistent. Your HIV test result will undoubtedly be negative.

Considering your past psychiatric history and ongoing irrational fears (". . . I am convinced that the needle itself could be contaminated . . ." etc.), I would strongly advise you continue with ongoing psychiatric care. Problems like yours tend to wax and wane and can flair dramatically at any time. Ongoing management of your fluffernuttiness is definitely warranted.

Good luck. Thanks for being honest.

Dr. Bob



Previous
HIV from hair pull-PLEASE put me out of my misery, i beg you!!
Next
HIV during pregnancy: chances for my baby

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement